A closer look into the adverse effect profile and pseudoprogession of immunotherapy when treating patients with CSCC.
Transcript Morgana Freeman, MD: While we’ve talked about a lot of the benefits of immunotherapy in this cancer, it’s important to keep in mind that there are some adverse effects that have to be monitored and appropriately managed so that patients can continue on treatment. When we look at the pooled safety data from Study 1540, as I mentioned, the great majority of adverse events that were seen were grade 1 to 2—meaning not that severe. Most commonly seen were hypothyroidism, which is manageable by TSH [thyroid-stimulating hormone] surveillance and Synthroid; rash, which is typically manageable with topical corticosteroids; diarrhea, which we can manage with Imodium or Lomotil as appropriate; itching or pruritis; and fatigue, of course, which we know can come from immune activation.
That being said, there were other adverse events that were seen, including liver function abnormalities, low phosphate levels, anemia, hypophosphatemia, and other immune-related adverse events including arthralgias, and myalgias, and other endocrinopathies, including adrenal insufficiency. A lot of oncologists have to wear their rheumatology hat nowadays.
If there’s a patient who’s presenting with some unusual symptom, it may be likely that it’s an immune-mediated adverse event, and we have to interrogate a little bit more to understand what might be going on. Typically, when patients present with fatigue, for example, that may be hyponatremia, that may be a drug adverse effect by itself, it may be adrenal insufficiency, or it may be hypothyroidism. So, we have to work a little bit harder to figure out what those adverse events may be to get that patient back to baseline and allow them to continue on therapy. The other thing that’s important to keep in mind is if the adverse event is clinically significant in the case of cardiomyopathies, for example, or pneumonitis, and it’s clinically appropriate to stop therapy, being aware of when and how those decisions should be made is also very important.
I like the question of pseudoprogression because it comes up a lot. It comes up from referring colleagues and comes up from surgeons very frequently. We even saw it on the 1540 trial. Pseudoprogression can best be explained by that initial immune activation that typically happens within the first 8 weeks to 12 weeks of therapy when you’re calling in all those immune cells. You can develop a lot of focal swelling, sometimes worsening pain symptoms, and the appearance that the tumor might be getting larger. Then you wait a little bit longer, and the tumor will eventually start to soften and regress. This creates a lot of anxiety for the patient and for the treating physician. It takes a lot of patience to see if what you’re hoping to accomplish with the drug is actually going to come out the way that you expect.
During that time between the 8-week to 12-week period, I’ll try to manage the patient’s symptoms appropriately and sort of encourage them to hang in there, “We’ll wait and see.” But if I’m not seeing any improvement beyond 12 weeks and certainly at 15 weeks to 18 weeks, then I will stop therapy and switch to something else. What we never want to do is continue with some false hope that the patient is going to benefit from treatment when they may have an adverse effect or outcome from that. But pseudoprogression is always a tough one for sure.
I think it’s very important to counsel patients about what to expect while on therapy, especially if this is something that’s entirely new to them. We again, live in an era now where a lot of people are familiar with the concept of immune therapy and may even ask about it as soon as they walk through the door. What I try to counsel patients on is when they might expect to see results, when we would get scans to be sure of those results, and then what adverse effects they or their loved ones should be looking out for and how to report them appropriately. A lot of times, patients will under report their symptoms or not report their symptoms for fear of being taken off treatment. It’s important to educate them in a way where they understand that just because you might be having diarrhea doesn’t mean we have to stop. That’s really where I try to drive the point home with patients and families that, “It’s not so much me needing to take the treatment away from you at some point, it’s me being sure that you can continue on it safely.”